Warfarin Question and what to do next, advice please

Good morning,

I was started on warfarin in November 2013 after a dvt in my left calf, after two blood tests I was diagnosed with APS after seeing my haematologist regarding joint pain I found out I also tested positive for lupus and have since been referred to a rheumatologist, I have had joint pain for years although it has never been this bad it's becoming unbearable I know I need anti inflammatories but obviously can't take them, I'm just wondering can warfarin actually cause joint pain it just seems pain relief and no matter at what range my INR is there is no relief for this pain, by the end of the day it's so bad I'm physically and mentally drained but just wondering could this be highlighting an incompatibility to warfarin?

14 Replies

oldestnewest
  • Bevjane, It sounds like you need a rheumatologist. Just because you are on warfarin does not mean you absolutely can't take anti-inflammatories. For example, I take heparin and plavix. Taking NSAIDS with warfarin (like aking plavix with heparin), increases bleeding risk in general but you have a hypercoagulable disorder and your quality of life is poor due to the pain. There are also other non-NSAID agents that may help you including low dose prednisone, plaquenil or some of the newer biological agents.

  • Hi

    I have never heard of Warfarin causing joint pain but others on here may have.

    I am on Fragmin and Aspirin and I sometimes get joint pain too. I also get myalgia, which is a pain in more ways than one, making my cycling less pleasurable than it used to be.

    Best wishes.

    Dave

  • Thank you for your replies it just seems like since I've started with warfarin I'm feeling way worse than I used to I dunno if I'm more sensitive to my symptoms because I know now what's wrong with me, I've got a very high pain tolerance but this pain exceeds my limits, I've got epilepsy so regularly injure myself when having seizures and I just cope with the pain, its now come to the point where the pain is draining my energy causing massive fatigue and me having to plan my day aroundymy pain, the silver lining of all this is I've become way more organised than I ever was before, reminders set for everything notes made everywhere and organising my days a lot better :)

  • Plese see my answer below and the link supplied. You need to report this to your GP and perhaps ask about alternative anticoagulants if this remains a problem.

  • Hi

    My husband gets joint pain from the warfarin.

    He doesn't take any other medication and when he stopped for 4 days while having a minor operation (for joint pain!!!) all the side effects stopped as well. As soon as he started taking it again all the problems returned.

    Good luck finding a solution.

  • If I were you I would ask to change to heparin then so that you can see if the pain stays away on that. If it works you have your answer. here is a link that shows that body aches is a side effect that needs to be reported.

    mayoclinic.org/diseases-con...

  • Our GPs are so against him changing to anything else. Whenever we report a side effect they just say 'how long have you been told to stay on warfarin...Oh! life long...just keep taking it'. We have tried to see a haematologist, but are just told 'you don't need to!'. Its been an uphill struggle to even see a GP never mind get a referral.

  • I don't want to seem disrespectful at all as I appreciate all the help I fet on this forum, I want to show this site to the rheumatologist on Tuesday and on the nhs website it doesn't have these side effects listed and it also doesn't have them on the paper that comes with warfarin, I don't want the the rheumatologist to say its not a reliable site (the current hospital is appalling, I've been referred to a better one but my appointment isn't until later on this month) I know this is what will be said so I'm just asking how reliable a site it is? From what I'm reading its made by specialists and if it's reliable I will fight my corner just I want to go armed with all the facts

    Thank you

    And

    Sorry if I offended anyone

  • The Mayo Clinic is one of the most respected Hospital groups in the USA. Here is a link

    mayoclinic.org/about-mayo-c...

    You didn't offend and your Doctor should recognise the name.

  • Thank you so much just hope the rheumatologist knows how to do their job on Tuesday I don't want to be reliant on painkillers when it could be the other medication I'm on causing the pain

  • :-/ I also have swelling of the foot I rang the ambulatory care nurses last week and they said poor circulation nothing to worry about!! Its severe swelling as well - I have an appointment on Tuesday with the reumatoligist or should I be going up to A&E as it says immediate medical attention?

  • Often the medical knowledge of this condition can be a bit sketchy so with symptoms like that a check up is better than not doing so, you know yourself better! MaryF

  • Bevjane,

    Did you see the rheumy? How did you get on. I have all sorts of pain whenever my lupus is uncontrolled in some way. Maybe its the lupus that is causing problems and if that is brought under control the pain will cease. Does your rheumy also have knowledge of APS?

  • i really don't think any of the medical staff i've met this far have any understanding of APS, which is slightly annoying, went to see the rheumatologist and they've left me in pain and never even mentioned what the reason behind my swelling foot is i was very disheartened yesterday, I just think when you have a patient it is up to you as a specialist to research and find out whatever you can and ask advice from all other sources to help your patient, this far that hasn't happened

You may also like...